Pennsylvania, 2017Tornado in Pennsylvania, June 19, 2017
June 19, 2017 · NWS BGM · 1 event in 1 county or zone
A cold front extended from north to south across western New York and Pennsylvania Monday morning and showers and thunderstorms were organized ahead and along the front. The front quickly moved east into a very unstable air mass and additional showers and thunderstorms developed across central New York and northeast Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front extended from north to south across western New York and Pennsylvania Monday morning and showers and thunderstorms were organized ahead and along the front. The front quickly moved east into a very unstable air mass and additional showers and thunderstorms developed across central New York and northeast Pennsylvania. Some of these storms became severe and produced strong winds in central New York State. One storm produced a small tornado in Bradford County, Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 19, 9:55 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 19, 9:55 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1055 AM EDT Mon Jun 19 2017
.SYNOPSIS...
A cold front will cross the region today and tonight. The front
will spark more showers and thunderstorms across the entire
area today into this evening. Severe weather is possible again
mainly for northeast Pennsylvania and the Catskills. After the
front passes the region, cooler and unsettled weather will
dominate the region through mid-week.
&&
.NEAR TERM /THROUGH TONIGHT/...
1050 AM EDT Update...
A line of showers are moving into western NY this morning ahead
and along of the cold front. So far only a few lightning
strikes have been reported with the activity this morning.
Expect lightning activity to increase in coverage over the next
few hours. Ahead of the line of showers a few cells have
developed within an area of SB CAPE of 1500 J/KG (NEPA). Deep
moisture convergence is taking place attm over NEPA and expect
coverage within this area to blossom over the next few hours.
Over NEPA, 0-6 KM bulk shear is around 30-40 knots, and shear
layers within the whole profile looks good, thus the chance for
severe storms to developing over the area looks fairly good.
Will closely monitor the situation as storms develop today. The
best area for severe and heavy rain looks to be NEPA. Strong
Winds/heavy rain looks to be the main threat. For more
information please read the previous forecast discussion below.
Previous forecast discussion...
Despite the previous convection, still plenty of instability
around so scattered showers and isolated thunderstorms will
continue to pop up into this morning.
Little change in the outlook for today and this evening.
Convection will develop once again ahead of the approaching
front. Looks like around 18z a broken line of convection will
develop along a line from around ALY to BGM to IPT and press
eastward. Pretty soupy air with capes in the 1000 - 1500 J/kg
range and PWATs approaching 2 inches. Severe threat will
primarily be gusty winds with bowing segments. Decent little low
to mid level jet punching into the back of the cells to provide
possible damaging gusts.
Flashy flood threat as well as once again cells will have a
tendency to train along from the SW ahead of the front in the
deep moisture. Good news is that the line should be progressive,
and much of the threat area has not seen much heavy rain in a
while so the FFG is higher.
Storms will be well east of the area by 00Z Tue with just a few
leftover showers in the cool air advection, especially over the
more northern zones.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
4 AM Update...
Upper trough will still be around with some moisture Tuesday
morning, then it will flatten later Tuesday as dry slot also
edges north into the area. Diurnal heating, along with cool air
aloft, will generate showers and perhaps an isolated
thunderstorm mainly in Central New York. The focus of for these
showers should be mid morning to early afternoon, before dry
slot and flattening flow diminishes activity. Highs will be
mainly 70s, though lower elevations of Northeast PA to Sullivan
County NY could manage 80 degrees.
Models are starting to come together on idea of new upper wave
pivoting through the region Tuesday night, sending lobe of
vorticity across at least northern New York. This will cause a
decent chance of showers overnight along and especially north of
Twin Tiers-Catskills. Lows will be mainly mid to upper 50s.
Column dries out a bit as upper wave lifts out Wednesday. A few
showers or a thunderstorm are still possible due to combination
of diurnal heating and lingering cool air aloft, but most of
the day and area will be dry, especially in Northeast PA. Highs
will be mainly lower to mid 70s Twin Tiers-Catskills northward,
and about 75-80 to the south.
Dry cool night figured for Wednesday night, with lows in the
upper 40s to mid 50s. With the sky going mostly clear, and brief
high pressure decoupling the wind, it will probably be a night
in which fog forms in the valleys.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
4 AM Update...
Not much change to the extended forecast, with near climatology
temperatures and an unsettled pattern and thus at least a
chance of showers and/or thunderstorms each day. The best rain
potential appears to be Friday, with a frontal passage, and the
least seems to be Saturday yet even then there will be a slight
chance since frontal boundary will be hanging in the vicinity.
Previous discussion...
The flow across the eastern half of the U.S. will become zonal
early Thursday, with a trough dipping across lower Ontario on
Friday.
The trough will cause scattered showers and thunderstorms. High
temperatures will generally be in the mid 70s to lower 80s
through the weekend.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Short term models show convection streaming over the area this
morning. In any case, VFR conditions prevail with only brief
reductions in showers. Stronger thunderstorms will develop once
again today but it looks like they will be mainly east of the
TAF sites. Still, some occasional MVFR restrictions possible in
heavy showers. Depsite all the rain, models really do not
forecast much in the way of fog or low clouds overnight, with
winds keeping up and mixing. Expect VFR to continue into the
early morning hours Tuesday.
Outlook...
Tuesday-Friday...Although VFR is likely most of the time,
periodic restrictions from showers or thunderstorms can be
anticipated, especially in the afternoon/evening.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DGM
NEAR TERM...DGM/KAH
SHORT TERM...MDP
LONG TERM...DJP/MDP
AVIATION...DGM
Hazardous weather outlook, Jun 19, 2:05 AM EST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
305 AM EDT Mon Jun 19 2017
NYZ009-018-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-200715-
Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
305 AM EDT Mon Jun 19 2017
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and Tonight.
Severe thunderstorms are possible today as a strong front moves into
the region. The primary severe weather threats will be damaging
winds, large hail, and locally heavy rain including possible flash
flooding. The threat will be highest east of I-81 in Northeast
Pennsylvania and southeast of I-88 in Central New York.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ015>017-022>025-200715-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
305 AM EDT Mon Jun 19 2017
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 19, 7:22 AM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
822 AM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG PENN YAN 42.66N 77.05W
06/18/2017 YATES NY 911 CALL CENTER
WIRES DOWN.
0710 PM TSTM WND DMG CAMPBELL 42.23N 77.20W
06/18/2017 STEUBEN NY 911 CALL CENTER
TREES DOWN
0710 PM TSTM WND DMG TYRONE 42.42N 77.07W
06/18/2017 SCHUYLER NY 911 CALL CENTER
TREES AND WIRES DOWN
0720 PM TSTM WND DMG PAINTED POST 42.16N 77.09W
06/18/2017 STEUBEN NY 911 CALL CENTER
TREES DOWN... ALSO IN RIVERSIDE AND HORNBY
0720 PM TSTM WND DMG VENICE CENTER 42.73N 76.55W
06/18/2017 CAYUGA NY 911 CALL CENTER
TREES DOWN
0730 PM TSTM WND DMG ODESSA 42.31N 76.82W
06/18/2017 SCHUYLER NY 911 CALL CENTER
TREES AND WIRES DOWN
0735 PM TSTM WND DMG REYNOLDSVILLE 42.47N 76.77W
06/18/2017 SCHUYLER NY 911 CALL CENTER
TREES AND WIRES DOWN
0735 PM TSTM WND DMG NILES 42.83N 76.40W
06/18/2017 CAYUGA NY 911 CALL CENTER
TREES DOWN
0750 PM TSTM WND DMG BEAVER DAMS 42.28N 76.97W
06/18/2017 SCHUYLER NY 911 CALL CENTER
MULTIPLE TREES AND WIRES DOWN
0750 PM TSTM WND DMG ITHACA 42.44N 76.50W
06/18/2017 TOMPKINS NY 911 CALL CENTER
MULTIPLE TREES AND WIRES DOWN
0830 PM TSTM WND DMG 1 E OWEGO 42.10N 76.24W
06/18/2017 TIOGA NY TRAINED SPOTTER
TREES DOWN ON MAIN ST AND RR TRACKS
&&
JMLSpecial weather statement, Jun 19, 10:30 AM EST, 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1130 AM EDT MON JUN 19 2017
PAZ038-191630-
Bradford PA-
1130 AM EDT MON JUN 19 2017
...STRONG THUNDERSTORM WILL AFFECT...WESTERN BRADFORD COUNTY UNTIL
1230 PM EDT...
At 1130 AM EDT, Doppler radar was tracking a strong thunderstorm over
Blossburg, or 10 miles west of Canton, moving northeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Canton, West Franklin, Troy, West Burlington, Monroe, Sylvania, Alba,
Burlington, Wetona and Monroeton.
LAT...LON 4199 7666 4165 7639 4158 7669 4160 7687
4186 7691
TIME...MOT...LOC 1530Z 240DEG 40KT 4164 7706
MSESpecial weather statement, Jun 19, 10:47 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1147 AM EDT MON JUN 19 2017
NYZ057-062-191645-
Sullivan NY-Delaware NY-
1147 AM EDT MON JUN 19 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL DELAWARE AND
NORTHWESTERN SULLIVAN COUNTIES UNTIL 1245 PM EDT...
At 1147 AM EDT, Doppler radar was tracking a strong thunderstorm near
Livingston Manor, or near Liberty, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Rockland, Liberty, White Sulphur Springs, Parksville, Hazel,
Livingston Manor, Willowemoc, Roscoe, Callicoon Center and Shandelee.
LAT...LON 4173 7481 4183 7501 4215 7480 4208 7466
4207 7467 4202 7478 4194 7460 4193 7458
TIME...MOT...LOC 1547Z 214DEG 26KT 4185 7486
MSETornado, Bradford
- When
- June 19, 11:20 AM EST to 11:22 AM EST
- Where
- Bradford County, 0.81 mi WSW of East Smithfield to 0.34 mi ESE of East Smithfield
- Rating
- EF0
- Path length
- 1.05 mi
- Path width
- 250 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.864, -76.633
A tornado touched down on Water Street not far from Main Street|in East Smithfield Bradford County PA around 1220 pm EDT on|Tuesday June 19th. The tornado knocked down many trees along|its path with one tree crushing a pickup truck and others damaging|homes. A barn lost part of its roof. The tornado tracked along or|just north of Main Street in East Smithfield to Peas Hill Road |where it tracked up a hill and then dissipated in a woodlot.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 19 to 25, 20172 deaths · 1 event
- Tornado and Damaging Winds in Pennsylvania, June 19, 2017$750,000 · EF0 · 14 events
- Flooding in California, June 19 to 29, 2017$500,000 · 5 events
- Damaging Winds in Pennsylvania, June 19, 2017$93,000 · 52 kt wind · 26 events
- Flash Flooding in New Hampshire, June 19, 2017$130,000 · 7 events
- Damaging Winds and Lightning Strike in Virginia, June 19, 2017$57,000 · 51 kt wind · 23 events
- Flash Flooding and Heavy Rain in Georgia, June 19 to 20, 2017$76,000 · 16 events
- Flash Flooding and Damaging Wind in Vermont, June 19, 2017$111,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, June 19, 2017$47,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Ohio, June 19 to 24, 2017$20,000 · 0.75 in hail · 31 events
- Flash Flooding in Mississippi, June 19, 2017$61,000 · 4 events
- Damaging Winds in Illinois, June 19, 2017$60,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710982.